Effects of anesesthia?

Hi all, just wondering if anyone can enlighten me on the effects of anesthesia on B12. I recall reading somewhere that it can completely wipe it out from your body. I'm due to have a hole in the heart repaired , and have only just got myself on an even keel after many B12 injections in the past year, I'm worried the anesthesia could cause a relapse of neurological symptoms if this is true. Does anyone out there have any knowledge of this, and if so any advice as to how to deal with it would be greatly appreciated.

12 Replies

oldest โ€ข newest
  • Hi MALP Nitous Oxide can deplete B12 so I think you should speak with your surgeon/anesthetist before the op.

    I hope all goes well

  • Thanks Clive, I will speak to the doctors involved, though I can't imagine most doctors would be particularly sympathetic to the potential problems, since many don't seem to know much about B12 deficiency issues. I guess I can self inject the day before, and just continue to self inject for several days after. I had just wondered if anyone had a personal experience of this - I'm worried it may cause a relapse of the neuro symptoms.

  • As the lovely Clive says, you need to make the surgeon and anesthetist aware that you have a b12 problem.

    Previous posters recommend taking it after an op to boost it up again. Trouble is, its all so hit and miss until you get it just right that its an uphill struggle to to know what to do for the best.

  • Hi MALP. Some anaesthetists are aware of the effect nitrous oxide has on B12, and some are not. Some have it on a contraindication list, some do not.

    There are alternatives that can be used so it is not necessary to have nitrous oxide as part of your anaesthetic. You can simply ask the nurses and doctors to mark on all paperwork that you do not want to receive nitrous oxide (especially on your consent form - when I filled mine I wrote it in capitals on the top of the form). Some will understand if you explain about the B12 connection - if they do not, simply tell them you are allergic to it.

    You can also ask them to attach an 'allergy bracelet' to your wrist (usually a nice big red one).

    I'm not so sure that it's simply a matter of taking more B12 before and after the anaesthetic to 'top-up' - I think I've read somewhere that the effects are more far reaching than this ๐Ÿ˜–. Sorry, but I can't remember the precise mechanisms, or where I read it. I think there may be an information fact sheet on the PAS website (in the library section).

    I certainly avoided it and made sure that EVERYBODY I spoke to was aware that I did not want nitrous oxide! And I had a lovely big red bracelet. It worked!

    Very best of luck with the hole in the heart repair and I hope you have a speedy (nitrous oxide free) recovery.

    Please post and let us know how it goes.

    Take care X

    EDIT: Just checked in the PAS library and don't see a B12 and nitrous oxide leaflet (think my foggy brain made it up!). If you type in 'B12 and nitrous oxide' in the Google search bar, it throws up some articles that might be useful (perhaps you could find one to print and take in with you). ๐Ÿ˜€

  • Hi Foggyme,

    There is a complete chapter in the book 'Could It Be B12' by Sally Pacholok explaining the effects of Nitrous Oxide .

    Maybe that is where you read it.

    J ๐Ÿ€

  • Hi Jose651. Oh my, yes...indeed it was.

    Sometimes I get all of a jumble...thank you.

    Hip the hip's not giving you to much jip ๐Ÿ˜€.

    Take care x

  • No problem Foggyme,

    I photocopied that whole chapter and gave it to a Dentist after I had a horrible reaction to ' laughing gas'

    As for the hip, it's giving me jip, I'm getting no kip, sometimes it will nip, And, I bite my lip, with the pain.

    J ๐Ÿ˜˜

  • Oh Jose651...love the ditty, hate the subject matter ๐Ÿ˜–.

    Counting the days until your op...

    ๐Ÿ‘

  • Hahaaa,

    Clive alive I am not, but if I didn't laugh, I might cry.

    It seems it will be another 18 months before op Foggy.

    I have gone down all avenues, GP's letter, cancellation route, all to no avail.

    I do feel that the NHS is trying to get as many patients as possible to go private. But,

    This too shall pass F.

    Thanks for your kind thoughts to me and all members.

    Look after yourself.

    J ๐Ÿ€

  • Thanks so much - very useful, I will have a look!

  • Hi,

    Link about nitrous oxide

    gov.uk/drug-safety-update/n...

  • I raised it and got nowhere and then on the day i asked the anaesthetist who was very reassuring to me saying thats not used. Mine was a short op though. make sure you ask the anaesthetist if you have no joy before then. your consultant may be more genned up hope so. Good luck.

You may also like...